Alert archive / Montana / Red Flag Warnings in 2018

Red Flag Warning 2, NWS Glasgow, MT

July 18, 20185 counties in Montana

NWS Glasgow, MT issued this red flag warning at Jul 18, 2018, 2:28 AM MDT for 5 counties in Montana. It took effect at Jul 18, 2018, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2018, 2:28 AM MDT (08:28 UTC)
In effect from
Jul 18, 2018, 12:00 PM MDT
Expired
Jul 18, 2018, 9:00 PM MDT
In force
9 hr
Issued by
NWS Glasgow, MT

Counties Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 64 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3058 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WWUS85 KGGW 180828
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
228 AM MDT Wed Jul 18 2018


MTZ134>136-182200-
/O.UPG.KGGW.FW.A.0001.180718T1800Z-180719T0300Z/
/O.NEW.KGGW.FW.W.0002.180718T1800Z-180719T0300Z/
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
228 AM MDT Wed Jul 18 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WEST WINDS AND LOW HUMIDITY FOR FIRE WEATHER 
ZONES 134... 135 AND 136...

The National Weather Service in Glasgow has issued a Red Flag
Warning for gusty west winds and low humidity, which is in effect
from noon today to 9 PM MDT this evening. The Fire Weather Watch 
is no longer in effect.

* AFFECTED AREA...Fire Weather Zones 134...135 and 136.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* TIMING...this afternoon and evening.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...In the lower 90s.

* IMPACTS...Low humidity and gusty west winds will create critical
  fire weather conditions. Conditions will be favorable for rapid
  fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
2 follow-up statements
844 
WWUS85 KGGW 182031
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
231 PM MDT Wed Jul 18 2018



MTZ134-182145-
/O.CAN.KGGW.FW.W.0002.000000T0000Z-180719T0300Z/
Northern Valley and Northern Phillips Counties-
231 PM MDT Wed Jul 18 2018

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW HUMIDITY 
FOR FIRE WEATHER ZONE 134...

The National Weather Service in Glasgow has cancelled the Red
Flag Warning.

Humidities remain high with light winds this afternoon. This will
change by early this evening, but prolonged critical fire weather
conditions are not expected. 

$$

MTZ135-136-190300-
/O.CON.KGGW.FW.W.0002.000000T0000Z-180719T0300Z/
The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
231 PM MDT Wed Jul 18 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 135 AND 
136...

* AFFECTED AREA...Fire Weather Zones 135 and 136.

* WINDS...West 10 to 15 mph with gusts up to 25 mph.

* TIMING...this afternoon and evening.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...88-95.

* IMPACTS...Low humidity and gusty west winds will continue to create
  critical fire weather conditions. Conditions will be favorable 
  for rapid fire growth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
668 
WWUS85 KGGW 190301
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
901 PM MDT Wed Jul 18 2018

MTZ135-136-190415-
/O.EXP.KGGW.FW.W.0002.000000T0000Z-180719T0300Z/
The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
901 PM MDT Wed Jul 18 2018

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 135 AND 
136...

RH values will continue to recover through the evening hours and
the warning has been allowed to expire.

$$

http://www.weather.gov/glasgow

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Jul 17, 7:08 PM MDT, 7 hours 20 minutes earlier.

Area forecast discussion, Jul 17, 7:08 PM MDT, 7 hours 20 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
708 PM MDT Tue Jul 17 2018

.DISCUSSION...
Evening Update...
Minor changes to the PoPs and hourly grids to reflect the current
trends. Otherwise, the previous forecast remains on track. A few
showers and storms are ongoing across Petroleum and far southwest
Garfield County. Expect these to become a bit more widespread, but
any precipitation this evening will remain confined to southwest
areas.

Previous discussion...
An upper disturbance moving east across southern Montana today
has generated several slow moving thunderstorms over southern
Montana. Weak ridging has kept northern Montana dry, but southeast
low- level winds may help to bring a shower or thunderstorms into
the west-central zones this evening. Forecast soundings around
Glasgow show the Convective temperature has been reached so the
GFS's idea of showers in the west-central areas look good. With
Precip Water over 0.9", a brief heavy rainshower cannot be ruled
out.

Tomorrow, a weak surface low will sweep a surface trough into the
central zones. This will provide a focus for showers/tstorms.
Confidence not all that high and probabilities are in the chance
category. Models have slowed this area up a bit and thus left
Fire Weather Watch alone for the western zones as it looks brief.

Thereafter, temperatures stay warm into Saturday as an induced
ridge builds over the area. A large closed low then moves in from
British Columbia late in the weekend. An associated cold front
will move through Sunday with windy conditions. Cooler temps
follow with highs Monday in the 70s. TFJ

&&

.AVIATION...

Expected Flight Category: VFR.

Synopsis: Mid-level clouds will increase from the south while any
showers and thunderstorms should stay south of the TAF sites
tonight with some creeping toward KGDV toward the morning. A
front will help generate clouds tomorrow afternoon area-wide with
the threat of showers/tstorms at KOLF, KSDY and KGDV.

Wind: Light East to Southeast 5 to 10 knots tonight, then from
South or Southwest Wednesday afternoon. TFJ/Mottice

&&

.FIRE WEATHER...

Main Point: A potential critical fire weather day is forecast for
Wednesday afternoon and evening for the western portion.

Synopsis: A cold front will move into the region on Wednesday.
Drier air will move into areas west of Glasgow and Jordan
Wednesday afternoon with RH falling into the teens with gusty west
to northwest winds possible. Hot and very dry conditions are
expected, especially across the western zones (134, 135, 136).
Thus, a Fire Weather Watch remains in effect for Wednesday
afternoon and evening to increase awareness of the situation.

Winds/RH: Winds Wednesday afternoon and evening are expected to
mostly be 10-20 mph especially in Phillips County. Minimum RH
values will generally be in the low to mid teens across the
western half of the region.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for MTZ134>136.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:53 PM MDTSpecial Weather StatementGGWGarfield52 min
Jul 18, 4:13 PM MDTSpecial Weather StatementGGWRichland62 min

Nearby

Red Flag Warnings in Montana, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.